drug treatment anxiety

Home » Immunotherapies (IL-2, IL-15, PD-1s, etc.) » A new IL-15 side effect: Mindfreak

A new IL-15 side effect: Mindfreak

Posted by on May 20, 2012 in Immunotherapies (IL-2, IL-15, PD-1s, etc.), My Health Updates, Other Drugs - 9 Comments
criss-angel-mindfreak-1

 

Did I mentioned that I’ve been discharged from NCI? I’ve been out for a while and have failed to update the blog. I blame somebody for this failure. I’m not sure who yet, but there is always somebody else to blame. Please send me some nominees.

In the meantime I can inform you that I made it though the two-week hospitalization without any organ failure, hallucinations or cavities. As I noted in my previous post on side effects, IL-15 does not cause the kind of problems that IL-2 did. Nothing close to it, despite the biological similarities of the drugs.

That said, I was surprised by the lingering effects of the drug. Perhaps my expectations were misplaced, as I was released on a Monday and planned to go back to the office on Tuesday. That didn’t happen. I was hit with some pretty severe fatigue; certainly it seemed more intense than what I experienced while actually getting the infusions. Of course, it may have only seemed more intense because you don’t notice fatigue as much sitting in a hospital 24-7. You’re already laying around in crumpled bedsheets, mindlessly watching daytime TV and enjoying a constant flow of sweet hydrating fluids pumping into you through the PICC line. You don’t even need to bother to get up for a cup of water. If you’re really lazy, you can ask for a bedpan and hardly ever move at all. End up like one of those jellied masses of human beings weighing 1,000 pounds with your bones lost in undulating rolls of tissue, creating uncertainty as to where you end and the bed begins. Nurses could just come in and plunge needles wherever they wanted and pump you full of fluids, foods, vitamins, blood, deep-fried turkeys — whatever you want.

Alas, I did get out of bed though. As often as possible. And other than that window of about four to six hours after the infusion, when the side effects of the drug kicked in, I felt more or less fine. Each morning I woke up with a full appetite and ready to take on the day. (Well, take on the never-ending line of nurses taking vitals, taking blood, injecting things and otherwise controlling your life.)

Which is why I was disturbed to be hit with new side effects after being freed from the hospital. Why now? I was hardly home before I began experiencing some nausea and gastrointestinal problems, which was utterly new. This only lasted a few days, but my cough seemed to get worse — a deep, concussive cough that eventually would irritate my ribs and bring on a headache. I’m still battling insomnia — unable to get to sleep until after midnight and then waking up at about two in the morning and pacing around the bedroom, annoying the hell out of Dena, before trying to sleep again and then giving up and going downstairs to watch informercials on TV.

The good news is that many of those problems have passed, with fatigue, insomnia and the cough the only remaining challenges. The first two actually do remind me of IL-2. The fatigue may have been worse post-IL-2, but the sleepless nights seem roughly the same. I’m back to feverishly dialing 1-800 numbers at 3 a.m. ordering the latest Snuggie or American Chopper Bobblehead Doll. If you are in the market for a set of Ginzu knives  or a Criss Angel Mindfreak Magic Kit, let me know. I’m buying in mass.

  • Jplantin

    Insomnia.. welcome to my world. So what’s next. Another round or ct scan first? Try HGTV late at night, or the golf channel. Dena, keep the credit card away from him and he won’t be able to buy on QVC.

  • Kim Larkin

    Hi Chris – I might like the magic kit. Sounds pretty cool! Thinking of you all and keeping you in my prayers. XOXO, Kim

  • Cheryl Nixon

    Congrats for crossing the finish line my friend. This is Cheryl N. stage 4 I L-2 survivor!!!!! Will you scan in 6 weeks for your results? Even though you had unexpected side effects after discharge, they can’t compare to the horrible side effects of 2. I am following you and Dena closely. God Bless you for your warrior spirit….blazing the way for a better future for your RCC friends as well as yourself. I would love to meet you in person. When you are well how about a road trip to Dallas? Thank you for your blogs…. Remember you are not alone their are so many of us walking this journey with you.

  • Christine Fegles

    Chris, so good to have a new report and as expected. . . you haven’t lost your sense of humor!  This is Chris (mike’s wife) where we’re sitting here in Oregon waiting for him to start IL-2 at OHSU tomorrow.  We are praying for you and Dena. . . . that this IL-15 kicks it’s butt :)

    • Dena Battle

      Chris, good luck tomorrow! We’ll be praying for you and Mike that the week goes smoothly and that the IL2 works!

  • Jane K

    Glad to hear you are home. Get an iPad for the insomnia. You can kill 2-3 hours with Angry Birds without even realizing it!

  • Drakehawk55

    hope you get some sleep soon.  Be Well

  • arw

    Chris – if you like, I can send you German infomercials that you can watch during the daylight hours.  Between your knowledge of what’s on sale these days and your quick mind, you should pick up German in no time!  I’m amazed at how many of the infomercials are simply dubbed over U.S. advertisements.

  • Imo Jennifer

    So happy to see you on Saturday. I’m all over the magic kit :)

© 2014 The Kidney Cancer Chronicles. All rights reserved. Icons by Komodo Media.